Sometimes the stress of male infertility can lead to depression and anxiety, and with antidepressants now being so commonly prescribed it is time to consider the effect those little pills are having on your swimmers. New studies show that antidepressants can cause male infertility so it may be time to replace those pills with good old fashioned exercise or meditation.
Antidepressants have become some of the most commonly prescribed medications in the US, especially SSRIs (selective serotonin reuptake inhibitors). These are prescribed not just by psychiatrists, but also by internists, neurologists, family practitioners, cardiologists and gastroenterologists for depression and anxiety.
Of course, no medication comes without side effects, and SSRIs have theirs as well. The most common of these side effects are GI disturbances (nausea, soft stools or constipation), weight gain, sleepiness or insomnia – as well as sexual side effects, such as decreased sex drive, problems with erection, and delayed ability to reach orgasm/ejaculation.
Another recently discovered, little-known side effect of SSRIs is their significant impact on male infertility. SSRIs have been found to cut a man’s sperm count as well as the normal shape and motility of their sperm by 50 percent. This effect can become evident by the first month after treatment and begins to have a major impact after just three months on an SSRI.
Specifically, scientists have found SSRIs cause the sperm to be abnormally shaped and unable to swim properly, which is believed to be a direct result of the medication on the sperm itself. These changes in shape and function of sperm, added to the drop in overall sperm count, can push men into the “infertile” range while he is taking the SSRI.
As it is, chronic stress and depression can lower a man’s level of testosterone, which in turn can decrease his sperm count. Add to that any depression or anxiety treated with an SSRI, and he may unsuspectingly become infertile while he and his partner are trying to conceive.
The good news is that, because the negative side effect of SSRIs on semen values appears to be a local effect on the sperm itself, the situation is reversible and corrects itself once the medication is discontinued. However, it takes 64 days for sperm to fully develop, and a man may not see his levels return to normal in less than three months. If this is a concern for you and your partner, I do not recommend stopping medications prescribed to you, but instead consult the physician who prescribed them and devise an alternate plan for treating the depression or anxiety.
These side effects may also be a consideration for those men who have been prescribed an SSRI for the treatment of premature ejaculation, rather than depression. It may be necessary to take a “holiday” from using the SSRIs in order to return to previous levels of fertility. Men should consider the side effects on male infertility and possibly stop the SSRI and choose to deal with premature ejaculation while they are trying to conceive, then resume taking the medication their partner becomes pregnant.
Source: Fox News
____________________________________________________________________________________If you'd like to receive regular tips like these from Snow School, you can follow us on Facebook or Twitter simply by clicking the links below. Follow @Procreativity1
And if you'd just like to receive our monthly Snowballs promotions in your inbox - and save real money - then you'll probably want to sign up for our private newsletter. Register now, and you'll immediately receive a special offer.